Kansas, 2007

Flash Flooding in Kansas, September 6 to 7, 2007

September 6 to 7, 2007 · NWS TOP · 7 events in 3 counties and zones

Training thunderstorms in an extremly moisture rich environment led to flash flooding across portions of northeast Kansas the evening of September 6th. Several highways were closed due to water over roadways.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Training thunderstorms in an extremly moisture rich environment led to flash flooding across portions of northeast Kansas the evening of September 6th. Several highways were closed due to water over roadways. Rain began falling around 5pm CST, and continued through approximately midnight. Flash flooding began to be reported after 9pm CST. Doppler radar estimated that 3 to 4 inches of rain had fallen at some locations across Marshall and Nemaha Counties at that time, and 1 to 2 inches in Ottawa County. Spotters reported 4 to 5 inches of rain had fallen between 6pm and 10pm CST in Nemaha County, and up to 6 inches in Marshall County (5.42 at Marysville at 10:25pm CST). A measured 7.05 was reported to have fallen at Baileyville in Nemaha County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 6, 3:03 PM CST, 4 hours 57 minutes earlier.

Area forecast discussion, Sep 6, 3:03 PM CST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
403 PM CDT THU SEP 6 2007

.DISCUSSION...

WATER VAPOR IMAGERY INDICATES WEAK UPPER LOW PUSHING OFF INTO THE
GREAT LAKES REGION AS STRONG UPPER LEVEL SHORTWAVE MOVES INTO THE
CENTRAL CONUS ROCKIES.  REMNANTS OF HENRIETTE WERE OVER NEW MEXICO
PUSHING NORTHEAST TOWARDS THE CENTRAL PLAINS.  SURFACE OBSERVATIONS
INDICATED A COLD FRONT NEAR GOODLAND IN NORTHWEST KS EXTENDING NORTH
NORTHEAST INTO NORTH CENTRAL NE.  PRESSURE FALLS OF JUST UNDER A
MILLIBAR PER HOUR WERE NOTED OVER WESTERN KS AND NE...TIGHTENING A
PRESSURE GRADIENT ACROSS THE CWA.  A WEAK SHORTWAVE WAS PUSHING EAST
ACROSS THE CWA AT FORECAST TIME...AND WAS LOCATED NEAR MANHATTAN.
DEEP MOISTURE WAS IN PLACE OVER THE ENTIRE CWA WITH DEW POINTS IN
THE LOWER 70S FOR MOST LOCATIONS.  A WEAK MESOSCALE BOUNDARY WAS
SEEMINGLY LOCATED FROM JUST NORTH OF CONCORDIA EXTENDING EAST
SOUTHEAST TO NORTH OF LAWRENCE.  LOW LEVEL WINDS NEAR MHK AND SLN
WERE VEERED...PROVIDING SOME SORT OF WEAK CONVERGENCE AXIS THROUGH
THE NORTHERN CWA.  WIND PROFILERS INDICATED RELATIVELY STRONG 30-35
KT H850 WINDS WHICH MAY BE PROVIDING JUST ENOUGH OF A CAP OVER THE
CWA TO PREVENT INITIATION ALONG THIS WEAK CONVERGENCE BOUNDARY.  SPC
MESO ANALYSIS INDICATES NEAR 3500 J/KG OF MIXED LAYER CAPE IN THE
GENERAL VICINITY OF KHMK AT 20Z.

INITIAL FORECAST CONCERNS WILL BE ANY POSSIBLE INITIATION ALONG THIS
WEAK CONVERGENCE BOUNDARY DRAPED OVER THE CENTRAL PORTION OF THE
CWA.  FORECAST SOUNDINGS INDICATE THAT RELATIVELY STRONG H850 WINDS
HAVE ADVECTED ENOUGH WARM AIR ALOFT OF THE CWA TO HOLD OFF
THUNDERSTORM DEVELOPMENT UNTIL LATER THIS EVENING.  WITH WEAK
CONVERGENCE BOUNDARY IN PLACE AND MIXED LAYER INSTABILITY MORE THAN
THE FORECAST SOUNDINGS INDICATE SHOULD EXIST...HAVE GONE WITH LIKELY
POPS STARTING OFF FOR THE REMAINDER OF THE AFTERNOON AND CONTINUING
THROUGH MIDNIGHT ACROSS NORTH CENTRAL KS.  THE MAIN SYNOPTIC
FEATURE OF INTEREST TONIGHT IS THE STRONG UPPER LEVEL TROUGH AND
ATTENDANT COLD FRONT PUSHING THROUGH THE CENTRAL PLAINS.  MODELS
BRING THE COLD FRONT INTO NORTH CENTRAL KS SHORTLY AFTER 00Z THIS
EVENING...WHICH IS EXPECTED TO PROVIDE SUFFICIENT LIFT TO BREAK
THROUGH ANY REMAINING WARM AIR CAP AND ALLOW NUMEROUS THUNDERSTORMS
TO DEVELOP.  WITH THE FRONT MOVING THROUGH THE FORECAST AREA IN LINE
WITH THE UPPER LEVEL SHORTWAVE DEEP LAYER SHEAR VALUES WILL LIKELY
INCREASE TO 30-40 KTS AHEAD OF THE FRONTAL BOUNDARY.  WITH THE LOW
LEVEL FLOW VEERING AHEAD OF THE FRONT...MUCH OF THIS SHEAR WILL BE
UNIDIRECTIONAL.  SUFFICIENT INSTABILITY AND DEEP LAYER MOISTURE IS
ALREADY IN PLACE AHEAD OF THE FRONT...SO SOME ORGANIZED STRONG TO
SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS NORTH CENTRAL
KS.  UNLESS THUNDERSTORMS DEVELOP WELL AHEAD OF THE FRONT...THE
UNIDIRECTIONAL SHEAR WILL FAVOR A LINEAR MCS STORM MODE...WITH
DAMAGING OUTFLOW WINDS PROVIDING THE PRIMARY THUNDERSTORM HAZARD.
IF THUNDERSTORMS DEVELOP WITHIN THE NEXT COUPLE OF HOURS...THERE IS
SOME DIRECTIONAL SHEAR...BUT THE MAGNITUDE OF THE SHEAR IS
RELATIVELY LOW...AROUND 20 KTS FOR 0-6 KM.  THIS SHEAR ENVIRONMENT
WOULD LIKELY FAVOR A PULSE SEVERE THUNDERSTORM ENVIRONMENT WITH
LARGE HAIL PRESENTING THE PRIMARY HAZARD BEFORE LOW LEVEL WINDS VEER
THIS EVENING.  PULSE SEVERE THUNDERSTORMS DO NOT TYPICALLY LAST LONG
ENOUGH TO ORGANIZE ENOUGH STRUCTURE TO PRODUCE TORNADOES...BUT IF
THEY DEVELOP ALONG THIS CONVERGENCE BOUNDARY A TORNADO COULD NOT BE
RULED OUT.

LATER TONIGHT THE COLD FRONT IS EXPECTED TO CONTINUE THROUGH THE
FORECAST AREA BRINGING A LINE OF CONVECTION SOUTHEAST.  THE UPPER
LEVEL SHORTWAVE WILL CONTINUE OFF TO THE EAST NORTHEAST COMPLICATING
THE PUSH THE FRONT WILL HAVE THROUGH NORTHEAST KS.  WITHOUT UPPER
LEVEL SUPPORT THE FRONTAL BOUNDARY WILL LIKELY SLOW DOWN AND MAY
STALL OUT OVER EAST CENTRAL KS BY THE MORNING HOURS.  AT THIS TIME
LARGER SCALE SUBSIDENCE AND DRIER AIR WOULD SEEM TO PUSH THROUGH
NORTH CENTRAL KS AFTER DAWN...ENDING PRECIPITATION CHANCES THERE.
RAISED LOWS OVERNIGHT ACROSS EAST CENTRAL KS A COUPLE OF DEGREES
WITH GOOD LOW LEVEL JET OF 40-50 KTS AND CLOUD COVER PREVENTING MUCH
IN THE WAY OF COOLING.  RAINFALL OVER NORTH CENTRAL AND NORTHEAST KS
MAY LOWER TEMPERATURES INTO THE UPPER 60S.  TEMPERATURES ACROSS EAST
CENTRAL KS WILL REMAIN IN THE LOWER TO MID 70S.

TOMORROW...MOISTURE FROM HENRIETTE WILL RIDE UP ALONG THE STALLED
OUT FRONTAL BOUNDARY AND ALLOW ANOTHER ROUND OF THUNDERSTORMS TO
DEVELOP.  12Z GUIDANCE INDICATED THE FRONT WOULD BE SOUTH OF MUCH OF
THE FORECAST AREA...BUT KEPT PRECIPITATION CHANCES ALIVE ALONG AND
SOUTH OF INTERSTATE 35 AS THIS AREA MAY REMAIN BEHIND OR JUST ALONG
THE FRONTAL BOUNDARY TOMORROW.  BETWEEN COLD AIR ADVECTION AND CLOUD
COVER BEHIND THE FRONT HAVE HIGHS REMAINING IN THE LOWER 80S ACROSS
THE ENTIRE FORECAST AREA.  WHEREVER THE FRONT STALLS OUT...THE
REMNANTS OF HENRIETTE WILL LIKELY CAUSE HEAVY RAINFALL ALONG AND
SOUTH OF THE BOUNDARY DURING THE DAY TOMORROW.  AGAIN...BECAUSE THE
FRONT IS EXPECTED TO PUSH SOUTH OF THE FORECAST AREA DO NOT FEEL
WIDESPREAD FLOODING WILL BE AN ISSUE...BUT THE FRONTAL POSITION IS
SOMETHING TO KEEP AN EYE ON HERE IN THE SHORT TERM FORECAST.

DC

WILL KEEP SOME SMALL POPS IN THE SOUTHERN ZONES FRIDAY NIGHT WITH
BOUNDARY ONLY SLOWLY WORKING OFF TO THE SOUTH...BUT THINGS SHOULD
QUIET DOWN BY MIDNIGHT. FAIRLY WEAK FLOW OT DOMINATE THE WEEKEND
PERIODS WITH DEEP MOISTURE LACKING...BUT NOT BEING TOO FAR TO THE
NORTHWEST OR SOUTH. MAIN CONCERN MAY END UP BEING FOG WITH LIGHT
EASTERLY TO NEAR CALM WINDS AT NIGHT...ESPECIALLY ON SATURDAY NIGHT.
MAY SEE SOME HIGH CLOUDS PASS THROUGH...AND THE RATHER STRONG LATE
SUMMER DYNAMICS SUGGEST SOME ALTERATION IN PLACEMENT OF THE WEAK
WINDS MAY OCCUR SO WILL KEEP FOG MENTION OUT AT THIS TIME. HAVE KEPT
HIGHS IN THE LOW TO MID 80S...BUT AGAIN CONFIDENCE IN THESE IS NOT
HIGH WITH FOG/STRATUS/HIGH CLOUD CONCERNS AND LIMITED MIXING.

HAVE STAYED CLOSER TO A BLEND OF THE 00Z ECMWF AND 00Z GFS ENSEMBLES
FOR THE MONDAY THROUGH THURSDAY PERIODS. THE 00Z OPERATIONAL GFS WAS
A COLD/STRONG OUTLIER WITH THE AIRMASS BEHIND SUNDAY NIGHT/S FRONT
SO KEPT TEMPS NEAR HPC VALUES. SHOULD HAVE A DECENT CHANCE OF PRECIP
WITH THE BOUNDARY BUT THE REMAINDER OF THE WEEK LOOKS DRY.

65

&&

.AVIATION...

MAIN AVIATION CONCERNS ARE THE TIMING OF THUNDERSTORMS OVERNIGHT.
BECAUSE STORMS ARE EXPECTED TO BE STRONG TO SEVERE SOME STRONG WIND
GUSTS MAY PUSH THROUGH TAF SITES OVERNIGHT.  CURRENT TIMING IN THE
TAFS IS IN LINE WITH THE 12Z NAM/GFS TIMING OF THE COLD
FRONT...WHICH REPRESENTS THE MOST LIKELY TIME THUNDERSTORMS WILL
PUSH THROUGH THE AREA.  IFR CEILINGS AND VISIBILITIES ARE POSSIBLE
WITH ANY STORM THAT MOVES DIRECTLY OVER A TAF SITE.  BEHIND THE
FRONTAL BOUNDARY...MVFR CEILINGS AND NORTHERLY WINDS ARE EXPECTED TO
HOLD IN THROUGH THE EARLY AFTERNOON HOURS WITH SOME POSSIBLE REMNANT
SCATTERED RAIN SHOWER ACTIVITY DURING THE MORNING HOURS.

DC

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 6, 3:35 PM CST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
435 PM CDT THU SEP 6 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-072145-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
435 PM CDT THU SEP 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS NORTH CENTRAL AND MUCH
OF NORTHEAST KANSAS THIS EVENING...THEN IMPACT NORTHEAST AND EAST
CENTRAL KANSAS OVERNIGHT. SOME OF THE STORMS MAY BECOME SEVERE AND
PRODUCE DAMAGING STRAIGHT LINE WINDS...LARGE HAIL...AND HEAVY
RAINS...WITH THE GREATER RISK OF SEVERE THUNDERSTORMS OCCURRING
THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM CHANCES WILL REMAIN OVER EAST CENTRAL AND PORTIONS OF
NORTHEAST KANSAS FRIDAY MORNING...AND LINGER ACROSS EAST CENTRAL
KANSAS FRIDAY AFTERNOON AND EVENING. THE CHANCES OF THUNDERSTORMS
RETURN TO PORTIONS OF THE AREA FROM SUNDAY NIGHT THROUGH MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

In the hours before

Local storm report, Sep 6, 6:50 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
750 PM CDT THU SEP 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HEAVY RAIN       BLUE RAPIDS             39.68N 96.66W
09/06/2007  M1.76 INCH       MARSHALL           KS   CO-OP OBSERVER

            COOP OBSERVER REPORTED 1.76 INCHES STORM TOTAL AT THIS
            TIME. STATIONARY SPOTTER REPORTED 2.00 INCHES STORM
            TOTAL.

&&

JL
Local storm report, Sep 6, 7:04 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
804 PM CDT THU SEP 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             4 NW FRANKFORT          39.75N 96.47W
09/06/2007  E0.88 INCH       MARSHALL           KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Sep 6, 7:06 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
806 PM CDT THU SEP 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             5 WSW BEATTIE           39.83N 96.51W
09/06/2007  M1.50 INCH       MARSHALL           KS   LAW ENFORCEMENT

            REPORTED 1 MILE SOUTHEAST OF HOME CITY.

&&

JL
Local storm report, Sep 6, 7:08 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
808 PM CDT THU SEP 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     TSTM WND DMG     2 SW BAILEYVILLE        39.82N 96.21W
09/06/2007                   NEMAHA             KS   TRAINED SPOTTER

            OUT BUILDINGS REPORTED DESTROYED ON FARMSTEAD. TIME
            ESTIMATED.

&&

BYRNE
Special weather statement, Sep 6, 7:41 PM CST, 19 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
841 PM CDT THU SEP 6 2007

KSZ021-034-035-070230-
CLAY-DICKINSON-OTTAWA-
841 PM CDT THU SEP 6 2007

THROUGH 930 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 35
MPH ACROSS PORTIONS OF SOUTHWEST CLAY...SOUTHERN OTTAWA AND
NORTHWEST DICKINSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND
STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE
AFFECTED INCLUDE
BENNINGTON...NILES...WELLS...MANCHESTER...TALMAGE...LONGFORD AND OAK
HILL.
Local storm report, Sep 6, 7:44 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
844 PM CDT THU SEP 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     FUNNEL CLOUD     5 E VERMILLION          39.72N 96.17W
09/06/2007                   NEMAHA             KS   EMERGENCY MNGR

            REPORT OF FUNNEL CLOUD RELAYED TO EMERGENCY MANAGER.

&&

JL

The radar

The Topeka radar (KTWX), 98 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Marshall

When
September 6, 8:00 PM CST to September 7, 1:00 AM CST
Where
Marshall County, Beattie
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
39.870, -96.420

Several basements in the town of Beattie reported to have water in them. At 10:25 CST law enforcement officials also reported that Hwy 99 was closed between the town of Beattie and Hwy 36 because of water over the roadway. The bridge over Robidoux Creek west of Beattie also had water over it.

Flash Flood, Marshall

When
September 6, 8:40 PM CST to September 7, 1:00 AM CST
Where
Marshall County, Frankfort
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.700, -96.420

Water reported to be over several streets in town.

Flash Flood, Nemaha

When
September 6, 9:26 PM CST to September 7, 1:00 AM CST
Where
Nemaha County, 3 mi W of Bern
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.970, -96.027

Hwy 71 was closed due to flooding between Hwy 63 and the town of Bern.

Flash Flood, Ottawa

When
September 6, 9:38 PM CST to September 7, 2:00 AM CST
Where
Ottawa County, 11 mi N of Minneapolis
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
39.289, -97.720

Water approximately 8 inches deep covered a portion of Hwy 81 making it impassible.

Flash Flood, Nemaha

When
September 6, 10:21 PM CST to September 7, 2:00 AM CST
Where
Nemaha County, 5 mi N of Centralia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.802, -96.130

Hwy 187 closed due to flooding between the town of Centralia and Hwy 36.

Flash Flood, Ottawa

When
September 6, 10:28 PM CST to September 7, 2:00 AM CST
Where
Ottawa County, 4 mi N of Minneapolis
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.188, -97.720

Water was reported to be over 120th St. north of Minneapolis and south of Hwy 41.

Flash Flood, Marshall

When
September 7, 12:24 AM CST to 2:00 AM CST
Where
Marshall County, 7 mi NE of Frankfort
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.772, -96.327

Hwy 87 was closed between Hwy 36 and the town of Frankfort due to water over the roadway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60978, 60856, 60979, 60983, 60980, 60982, 60984.